Colorado, 2020High Wind in Colorado, June 18, 2020
June 18, 2020 · NWS GLD · 1 event in 1 county or zone
A non-thunderstorm wind gust of 62 mph was measured near Firstview, CO during the morning hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A non-thunderstorm wind gust of 62 mph was measured near Firstview, CO during the morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 18, 4:25 AM MST, 1 hour earlier.
Area forecast discussion, Jun 18, 4:25 AM MST, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
525 AM MDT Thu Jun 18 2020
.SHORT TERM...(Today through Saturday)
Issued at 215 AM MDT Thu Jun 18 2020
Cold front is moving through northwest part of the forecast area
early this morning and will continue to push southeast, clearing
the area by 15-18z. Have seen wind gusts of 40-45kts behind the
front, which will continue through late morning. Expecting
increasing clouds but no precipitation with the front. High
temperatures today will be much cooler than they have been in
quite some time, upper 70s to lower 80s, which is slightly below
normal. Tonight and Friday, shortwave trough will slowly emerge
out of the central Rockies bringing a chance of showers and
isolated thunderstorms. Tonight, best chances will be after
midnight south of Interstate 70. NAM and to a lesser extent the
HRRRx break out convection late along a Hill City to Leoti line,
with locally heavy rainfall possible. Appears to be some low level
jet enhancement in this area. Light showers will linger through
Friday morning, then pick up again Friday afternoon and especially
Friday night as the main trough axis finally moves across the
area. Friday night appears to be the best chances for
precipitation across the entire area. QPF bullseyes in the global
models Friday night range from 1 to 1.50 inches, so again might
see locally heavy rainfall. Precipitation will end late Friday
night from west to east. Clouds and precipitation will keep
temperatures in the 70s for high temperatures on Friday.
Saturday should be partly cloudy and mostly dry, with high
temperatures warming into the lower 80s. NAM does show convection
developing in the afternoon/evening, apparently in response to a
weak shortwave in the northwest flow. NAM only model showing this
at the present time, so confidence is low. Instability not
particularly impressive either, even in the NAM, with best
instability across south central Kansas Saturday afternoon. POPs
may be overdone on Saturday, but for the sake of consistency will
have some low chance.
.LONG TERM...(Sunday through Thursday)
Issued at 233 AM MDT Thu Jun 18 2020
The latest extended guidance has a building upper ridge over the
western portion of the country, giving the CWA zonal flow to end off
the upcoming weekend with a slow trend to NW flow by Wed/Thu of next
week. There is a cutoff upper low over the Upper Plains/Great Lks
Region that has its eastward movement blocked by a ridge over the
eastern seaboard. As the week progresses, the low will move eastward
in tandem with the building/amplification of the ridge over the west.
The lessening of the downslope conditions aloft will allow for high
temps to trend towards near to above normal thru the period. Aiding
in the decrease in temps will be several shortwaves and their
associated surface features that will move across the CWA, bringing
the chance for rw/trw. Positioning of the aforementioned upper
features does differ in latest GFS/ECMWF, so a general range for
pops around 20 to almost 40 percent looks warranted, especially this
far out in the forecast.
PW values are around an inch could support locally heavy rainfall
for any storms, especially next week.
RH values in the afternoon/early evening hours only drop into the 16-
20 percent range for western locales Sun/Mon, so not thinking there
will be fire wx concerns at this time. Any expected shift in
timing/amounts/etc of precip could affect this and may need to be
monitored going into the weekend.
For winds, as of now the area will be looking at 20-25 mph at best
but locally higher amounts possible in the vicinity of any
convection.
For temps, thanks to the shift in the upper flow from W to NW as
ridge builds over the west, the combination of the slightly cooler
air on NW flow and the clouds/precip forecasted, will be looking for
highs to peak on Sunday in the upper 80s to lower 90s, and then to
trend lower by next Wed/Thu with lower to mid 80s. Overnight lows
will range around the mid 50s to around 60F, warmest east.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 521 AM MDT Thu Jun 18 2020
Cold front currently makings its way through both KGLD and KMCK
with surface winds becoming north and increasing to 15-20kts. MVFR
cloud deck has developed immediately behind the front and may
persist through about 18z before scattering out. North winds will
continue to be breezy through the afternoon, diminishing around
00-01z tonight. Overnight, scattered showers and perhaps an
isolated thunderstorm will develop after 06z, but confidence too
low to mention in the TAF at this time.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...JN
AVIATION...024
Hazardous weather outlook, Jun 18, 1:53 AM MST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 AM MDT Thu Jun 18 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190900-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
253 AM MDT Thu Jun 18 2020 /353 AM CDT Thu Jun 18 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
North winds will gust up to 50 mph early this morning behind a cold
front.
Locally heavy rainfall will be possible after midnight tonight in
portions of northwest Kansas, mainly south of Interstate 70.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Locally heavy rainfall will be possible Friday night across the
entire area.
There is a marginal risk of severe thunderstorms on Saturday across
portions of northeast Colorado and northwest Kansas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Cheyenne County
- When
- June 18, 5:25 AM MST
- Where
- Cheyenne County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Mesonet station recorded a non-thunderstorm wind gust of 62 mph 3.7 miles east of Firstview, CO.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, June 18 to 25, 2020$1.0 million · 1 event
- Damaging Winds in Ohio, June 18, 2020$115,000 · 61 kt wind · 2 events
- Hail and Damaging Wind in Texas, June 18, 2020$50,000 · 1.75 in hail · 2 events
- Flash Flooding and Flooding in Nebraska, June 18 to 20, 20201.25 in hail · 35 events
- Flash Flooding in West Virginia, June 18 to 19, 2020$41,000 · 2 events
- Lightning Strikes in New York, June 18, 2020$30,000 · 4 events
- Tornado and Damaging Winds in Iowa, June 18 to 19, 202055 kt wind · 23 events
- Flood and Heavy Rain in Montana, June 18 to 20, 202018 events
- Heat in Vermont, June 18 to 23, 20208 events
- Hail and Damaging Wind in Kansas, June 18 to 19, 20201 in hail · 6 events
- Hail and Damaging Winds in Texas, June 18 to 22, 20201.5 in hail · 6 events
- Hail and Heavy Rain in Colorado, June 18 to 19, 20201.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904278.